Patients who have recieved organ transplants are two times more likely to develop melanoma than people who do not undergo a transplant, and three times more likely to die of the dangerous skin cancer, according to new research led by a Johns Hopkins Bloomberg School of Public Health student.
Immunosuppressive medications that transplant recipients receive to keep them from rejecting their new organs, especially the high doses administered at the time of transplant, may make them more susceptible to later stage cancers that are harder to cure, the findings suggest.
Additionally, the researchers found that transplant recipients were four times more likely to be diagnosed with regional stage melanoma, which has already begun to spread to other parts of the body.
Hilary A. Robbins, MSPH, a PhD student in the Department of Epidemiology at the Bloomberg School who conducted much of the research while working at the National Cancer Institute, says:
“We knew that melanoma was more likely in transplant recipients, but we thought it might be a function of intensive screening since they are very likely to develop less deadly forms of skin cancer and are checked regularly by dermatologists. To the contrary, we were surprised to see that transplant recipients were particularly at risk for developing melanomas that weren’t found until they had already spread."
There were over 65,000 cases of melanoma in the United States in 2011, making it the deadliest form of skin cancer, according to the Centers for Disease Control and Prevention.
Melanoma can spread to other parts of the body and causes over 9,000 deaths every year. It is most commonly linked to exposure to the ultraviolet rays given off by the sun.
The researchers found that the late-stage cases of melanoma were associated with use of medication given at the time of transplant that essentially stops T-cells, the main cells of immune response, from functioning in order to keep them from attacking the new organ.
Early-stage melanomas were more likely to be found in recipients who were administered a medication called azathioprine, a maintenance drug given long term to some transplant recipients. This drug is known to multiply the effects of ultraviolet radiation, which could lead to the development of melanoma.
Hilary A Robbins, et al. Melanoma Risk and Survival Among Organ Transplant Recipients Journal of Investigative Dermatology doi: 10.1038/jid.2015.312
Photo: Anne Weston, LRI, CRUK, Wellcome Images